Some Hepatitis C Drugs Carry Risk of Reactivating Hepatitis B Virus, FDA Warns
Our firm is investigating potential lawsuits on behalf of individuals who suffered hepatitis B reactivation after taking certain direct-acting antiviral (DAA) medications used to treat the hepatitis C virus. In October 2016, the U.S. Food and Drug Administration (FDA) warned that, in some patients taking DAA for hepatitis C, a previous hepatitis B virus became active once again. This led to serious liver damage and death in some cases. A "black box" warning, the FDA's most serious warning, was placed on nine different medications.
If you or someone you know has suffered from hepatitis B (HBV) reactivation following treatment with DAA drugs to treat hepatitis C (HBC), call Parker Waichman LLP today.
FDA Places Black Box Warning on 9 Direct-Acting Antivirals (DAA) for Hepatitis C
In a safety announcement released October 4, 2016, the FDA warned that some patients taking DAA for hepatitis C experienced reactivation of hepatitis B. The agency indicated that, in a few cases, serious liver injuries or death occurred. The FDA placed its most prominent Boxed Warning, also known as a "black box" warning, on nine medications. The following list was included in the FDA announcement:
|Brand name||Active ingredient(s)||Drug Manufacturer|
|Epclusa||sofosbuvir and velpatasvir||Gilead Sciences|
|Harvoni||ledipasvir and sofosbuvir||Gilead Sciences|
|Technivie||ombitasvir and paritaprevir and ritonavir||Abbvie|
|Viekira Pak||dasabuvir and ombitasvir and paritaprevir and ritonavir||Abbvie|
|Viekira Pak XR||dasabuvir and ombitasvir and paritaprevir and ritonavir||Abbvie|
|Zepatier||elbasvir and grazoprevir||Merck Sharp Dohme|
Between November 22, 2013 and July 18, 2016, the FDA identified 24 cases of HBV reactivation associated with the use of DAAs. These cases were discovered through published literature as well as reports voluntarily submitted to the agency. The latter means that there are probably more cases that have likely gone undocumented. Of the 24 cases identified, two patients died and one required a liver transplant.
When clinical trials were conducted for approval of DAAs, patients with hepatitis B were excluded to enable investigators to analyze the effect of these medications only in patients diagnosed with hepatitis C. As such, reactivation of hepatitis B was not listed as a possible side effect.
Possible signs of hepatitis B reactivation include:
- Light-colored stools
- Loss of appetite
- Nausea and vomiting
- Yellow eyes or skin
DAAs are used to treat patients with chronic hepatitis C. In light of the reported cases, the FDA advises healthcare professionals to check if patients have or have had hepatitis B infections before starting DAA treatment. The agency also recommends that patients be monitored for hepatitis B "flare-ups" or reactivation both during treatment and afterwards. The cause of the reactivation is unknown, the announcement indicates.
Patients being treated for hepatitis C are urged to tell their physician if they have a history of hepatitis B infection or other liver problems, the FDA advises. The alert states that patients should not stop taking their medication without first consulting their health care professional. "Stopping treatment early could result in your virus becoming less responsive to certain hepatitis C medicines," according to the agency.
| Legal Help for Individuals taking DAA for Hepatitis C
If you or someone you know has suffered reactivation of Hepatitis B after taking any of these medications, you may have valuable legal rights. Our firm offers free, no-obligation case evaluations. For more information, fill out our online form or call one of our experienced personal injury attorneys today at 1-800-YOURLAWYER (1-800-968-7529).